Missouri, 2019

Flash Flooding and Flooding in Missouri, April 28 to 30, 2019

April 28 to 30, 2019 · NWS EAX · 14 events in 7 counties and zones

Mulitple rounds of severe weather brought some marginally large hail and periods of flooding to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Mulitple rounds of severe weather brought some marginally large hail and periods of flooding to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 28, 2:40 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 28, 2:40 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
340 PM CDT Sun Apr 28 2019

.Discussion...
Issued at 337 PM CDT SUN APR 28 2019

Primary forecast focus is spread across the next several days.

Currently, through 1 PM CDT, isolated showers/thunder have cropped
up across portions of east central Kansas. This activity appears to
be isentropically driven, supported by a stout low level jet. south
easterly surface/boundary layer flow continues to transport moisture
laden air northward. Updrafts are being supported by decent shear
profiles. Overall, instability is not overly impressive, expect this
early activity to be more a nuisance, with isolated showers/thunder
moving east and northeast through the region late this afternoon and
into the evening, preceding new storm development later tonight.

Later this evening, after this afternoon round, more organized
convection will develop across central Kansas, moving eastward
through the evening, influenced by the push of a surface trough off
the western high plains. Not to re-hash the SPC Day 1 outlook, but
ongoing convection will merge, more or less, into a loose complex as
they move into western Missouri between 10 PM and Midnight. With the
surface trough moving nearer after midnight, expect an increase in
potential for strong to severe storms between 1 and 4 AM in far
eastern Kansas and western Missouri. With modest southeast flow at
the surface, shear profiles will be supportive of decent updrafts.
Primary concern is hail and wind, but a brief tornado cannot be
ruled out given low level shear profiles.

Do not let overnight storms catch you off guard. Be sure you have a
reliable warning source, NOAA weather radio, Phone Apps, etc. Do not
rely on outdoor warning sirens while you sleep.

Storms will linger through sunrise, exiting to the east and
southeast through the day. We'll have a brief reprieve from rain,
Monday afternoon/evening, before the next, more prolonged and
heavier, round moves in early Tuesday Morning. After collaborating
with our neighboring office, it was decided to not issue a Flood
Watch at this time, but periods of prolonged moderate to heavy rain
are likely Tuesday through Wednesday Morning.

Additionally, strong to severe storms are possible into the
afternoon. The 500mb short wave will lift east northeast through
midday, with a ribbon of instability and decent deep layer shear
across western Missouri and eastern Kansas. This, pared with a
strong low level jet, it's looking more likely a period of strong to
severe storms, with hail and wind the primary concerns.

As for rainfall, between tonight (4/28) through this coming
Wednesday, anywhere from 2 to 3 inches can be expected across most
of the region, with isolated areas of 4 to 6 inches possible.
Flooding of creeks, streams, low lying areas, the usual suspects is
going to happen. Do not drive through flooded roads. A Flood Watch
will more than likely be issued either tonight or tomorrow.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 337 PM CDT SUN APR 28 2019

Isolated showers and thunderstorms will continue to impact area
airfields through through 29/00z. Shower and thunderstorm chances
will increase later tonight and continue through early Monday
morning. This will pair with IFR ceilings, which will linger
through sunrise.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...Kurtz
Hazardous weather outlook, Apr 28, 4:09 AM CST, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Sun Apr 28 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CDT Sun Apr 28 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A very active weather pattern will start this afternoon into the
overnight hours. Isolated showers and storms will move through the
area in the early afternoon, but no severe weather is expected with
this round of storms. More significant storms will form up over
eastern KS and western MO north of the MO River after sunset. These
storms are expected to be strong to severe with large hail being the
main threat as they progress to the east through our area. Heavy rain
will also accompany these storms with 1 to 1.5 inches of rainfall
falling quickly, mainly along HWY 36.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Some storms will remain Monday morning over central MO before moving
to the east by the afternoon. A brief dry period will be observed
Monday PM, but another round of storms will form up early Tuesday
morning over NW Missouri. This round of storms will have more
significant impacts in regards to heavy rainfall and severe weather.
The heaviest rainfall is expected in the afternoon along the I-35
corridor with the main severe threat being south of the Missouri
River. All modes of severe weather are possible to include large
hail, damaging winds, and even a few tornadoes are possible. Flash
flooding is possible with saturated soils over the area as well as
river and small stream flooding as an additional 2 to 3 inches of
rainfall is expected. This activity will exit the area Wednesday
afternoon leaving our area mainly dry into the weekend.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 28, 2:40 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
340 PM CDT Sun Apr 28 2019

MOZ029-030-037-282115-
Ray MO-Jackson MO-Clay MO-
340 PM CDT Sun Apr 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...WESTERN RAY
AND NORTH CENTRAL JACKSON COUNTIES UNTIL 415 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm over
Missouri City, or near Liberty, moving northeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Liberty, Excelsior Springs, Richmond, Orrick, Crystal Lakes, Missouri
City, Excelsior Estates, River Bend, Woods Heights, Rayville, Mosby,
Homestead and Prathersville.

This includes Interstate 35 in Missouri between mile markers 18 and
19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3915 9437 3927 9444 3946 9408 3925 9397
TIME...MOT...LOC 2040Z 243DEG 33KT 3926 9433

PP
Special weather statement, Apr 28, 2:55 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
355 PM CDT Sun Apr 28 2019

MOZ045-046-282130-
Pettis MO-Cooper MO-
355 PM CDT Sun Apr 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PETTIS AND
SOUTHWESTERN COOPER COUNTIES UNTIL 430 PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm over
Otterville, or 9 miles east of Sedalia, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Smithton, Otterville and Clifton City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3869 9305 3863 9306 3862 9311 3875 9318
      3886 9286 3869 9276
TIME...MOT...LOC 2055Z 247DEG 29KT 3870 9305

PP
Special weather statement, Apr 28, 3:20 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
420 PM CDT Sun Apr 28 2019

MOZ040-046-282145-
Cooper MO-Howard MO-
420 PM CDT Sun Apr 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOWARD AND
SOUTHEASTERN COOPER COUNTIES UNTIL 445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bunceton, or 8 miles north of Tipton, moving east at 35 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bunceton, Prairie Home and Wooldridge.

This includes Interstate 70 in Missouri between mile markers 109 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3868 9262 3868 9287 3883 9293 3897 9256
      3892 9250
TIME...MOT...LOC 2119Z 248DEG 29KT 3877 9280

PP
Special weather statement, Apr 28, 4:18 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
518 PM CDT Sun Apr 28 2019

KSZ103-104-MOZ028-282245-
Wyandotte KS-Leavenworth KS-Platte MO-
518 PM CDT Sun Apr 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE...CENTRAL
LEAVENWORTH AND CENTRAL PLATTE COUNTIES UNTIL 545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm near
McLouth, or near Tonganoxie, moving east at 45 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Leavenworth, Lansing, Tonganoxie, Basehor, Kansas City, Fairmount,
Maywood, Jarbalo, Piper and Stillings.

This includes Interstate 435 between mile markers 14 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3925 9518 3935 9488 3913 9479 3908 9518
TIME...MOT...LOC 2218Z 254DEG 39KT 3916 9518

PP
Special weather statement, Apr 28, 4:42 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
542 PM CDT Sun Apr 28 2019

KSZ103-104-MOZ028-029-037-282315-
Wyandotte KS-Leavenworth KS-Platte MO-Jackson MO-Clay MO-
542 PM CDT Sun Apr 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...CENTRAL
LEAVENWORTH...WESTERN CLAY...SOUTHEASTERN PLATTE AND NORTHWESTERN
JACKSON COUNTIES UNTIL 615 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lansing, moving east at 45 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Leavenworth, Liberty, Gladstone, Lansing, Smithville, Bonner Springs,
Parkville, Platte City, Basehor, Edwardsville, North Kansas City,
Riverside, Weatherby Lake, Claycomo, Kansas City Kansas, Kansas City,
Pleasant Valley, Lake Waukomis, Glenaire and Ferrelview.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 0.
 Interstate 70 in Kansas between mile markers 410 and 419, and near
mile marker 423.
 Interstate 35 in Missouri between mile markers 4 and 15.
 Interstate 29 between mile markers 0 and 18.
 Interstate 635 between mile markers 5 and 12.
 Interstate 435 between mile markers 11 and 57.
 Kansas Turnpike between mile markers 219 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3906 9498 3929 9501 3943 9449 3913 9444
TIME...MOT...LOC 2241Z 258DEG 39KT 3919 9487

PP
Special weather statement, Apr 28, 4:59 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
559 PM CDT Sun Apr 28 2019

KSZ025-103-MOZ020-021-028-282330-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-Clinton MO-
559 PM CDT Sun Apr 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEAVENWORTH...
SOUTHEASTERN ATCHISON...SOUTHEASTERN BUCHANAN...SOUTHWESTERN CLINTON
AND NORTHERN PLATTE COUNTIES UNTIL 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dearborn, or near Weston, moving northeast at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Weston, Gower, Agency, Edgerton, Dearborn, Camden Point, De Kalb,
Ridgely, Iatan and Faucett.

This includes Interstate 29 between mile markers 24 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3939 9496 3955 9503 3971 9463 3950 9448
TIME...MOT...LOC 2258Z 244DEG 38KT 3951 9489

PP

The radar

The Pleasant Hill radar (KEAX), 51 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 flash flood, 2 flood. Local standard time, as filed.

Hail, Platte

When
April 28, 5:15 PM CST
Where
Platte County, 0.54 mi E of Northmoor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.180, -94.620

Hail, Platte

When
April 28, 5:30 PM CST
Where
Platte County, 1.07 mi E of Parkville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.200, -94.680

Hail, Clay

When
April 28, 5:31 PM CST to 5:32 PM CST
Where
Clay County, 1.48 mi NNW of Claycomo
Measured
1 in hail
Reported by
Public
Coordinates
39.220, -94.540

Hail, Platte

When
April 28, 5:41 PM CST to 5:43 PM CST
Where
Platte County, 1.07 mi E of Parkville
Measured
1.25 in hail
Reported by
Public
Coordinates
39.200, -94.680

Hail, Clay

When
April 28, 5:43 PM CST to 5:44 PM CST
Where
Clay County, 0.54 mi W of Liberty
Measured
1 in hail
Reported by
Public
Coordinates
39.250, -94.440

Hail, Ray

When
April 28, 6:05 PM CST to 6:06 PM CST
Where
Ray County, 0.53 mi W of Elkhorn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.320, -94.130

Hail, Clinton

When
April 28, 6:12 PM CST
Where
Clinton County, Lathrop
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.550, -94.330

Hail, Platte

When
April 30, 12:50 AM CST to 12:51 AM CST
Where
Platte County, 0.87 mi SE of Ferrelview
Measured
1 in hail
Reported by
Public
Coordinates
39.310, -94.670

This report was received via social media.

Hail, Clay

When
April 30, 1:13 AM CST to 1:14 AM CST
Where
Clay County, 0.53 mi E of Kearney
Measured
1 in hail
Reported by
Public
Coordinates
39.370, -94.360

This report was received via social media.

Flood, Jackson

When
April 30, 3:50 PM CST to 9:50 PM CST
Where
Jackson County, 1.73 mi WNW of Holmes Park to 1.46 mi ESE of Dodson
Cause
Heavy Rain
Reported by
Public
Coordinates
38.963, -94.577

Storm sewer system was overflowing with some ponding on the roads. This report was received via social media.

Flood, Jackson

When
April 30, 3:53 PM CST to 9:53 PM CST
Where
Jackson County, Unity Vlg to 0.51 mi NNW of Vale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.950, -94.400

There was 2 to 3 inches of water flowing over SW Oldham Parkway between 3rd Street and Chipman Road in Lee's Summit.

Flash Flood, Johnson

When
April 30, 6:35 PM CST to 8:35 PM CST
Where
Johnson County, 1.86 mi ESE of Holden to 1.7 mi SE of Holden
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.705, -93.971

Water covered Highway 58, a half mile east of Holden.

Flash Flood, Johnson

When
April 30, 6:35 PM CST to 9:35 PM CST
Where
Johnson County, 0.22 mi ENE of Holden to 1.37 mi SW of Centerview
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.721, -93.996

Water covered Highway 58 half mile east of Holden.

Flash Flood, Cass

When
April 30, 7:45 PM CST to 10:45 PM CST
Where
Cass County, 1.38 mi S of Avon to 1.66 mi W of Pleasant Hill
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.800, -94.280

Boardman and 175th was closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818777, 818778, 818779, 818780, 818781, 818782, 818783, 818786, 818789, 820794, 820796, 818764, 820798, 820799.